Nebraska, 2010

Hail in Nebraska, June 1, 2010

June 1, 2010 · NWS GLD · 3 events in 2 counties and zones

Scattered thunderstorms developed over extreme northwest Kansas and southwest Nebraska during the late afternoon hours. Stronger storms produced quarter to golf ball sized hail through the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms developed over extreme northwest Kansas and southwest Nebraska during the late afternoon hours. Stronger storms produced quarter to golf ball sized hail through the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 1, 4:23 PM MST, 4 hours 27 minutes earlier.

Area forecast discussion, Jun 1, 4:23 PM MST, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
523 PM MDT TUE JUN 1 2010

.DISCUSSION...
123 PM MDT TUE JUN 1 2010

WESTERLY MID/UPPER FLOW CONTINUES ACROSS MUCH OF THE CONUS IN A FAST
ZONAL FLOW REGIME.

MAINTAINED MID POPS WEIGHTED ACROSS THE NORTH THROUGH 06-09Z BEFORE
SHIFTING POP AXIS EAST OF THE AREA. ALTHOUGH THE MOST VIGOROUS DEEP
MOIST CONVECTION IS ANTICIPATED EAST-NORTHEAST OF THE FORECAST AREA
ALONG NOSE OF LLJ, STRONG FRONTAL-SCALE FORCING/ELEVATED CAPE AOA
2000 J/KG COMBINED WITH MINIMAL CINH SHOULD RESULT IN SCT SEVERE
TSRA WEIGHTED ACROSS THE NORTHERN ZONES THIS EVENING.

STABLE POST-FRONTAL CONDITIONS ARE ANTICIPATED ON WED AND PULLED
POPS DURING THE MORNING HOURS. DIFFICULT TO RULE OUT AN ISOLATED
LATE AFTERNOON/EVENING STORM AS CINH WEAKENS ACROSS THE
WEST/SOUTHWEST ZONES AND MAINTAINED LOW POPS ACROSS THE AREA.

SHORTWAVE RIDGING RETURNS TO THE CENTRAL ROCKIES ON THU-FRI WITH
SOUTHERLY FLOW/RISING HEIGHTS/INCREASING THICKNESS LEADING TO RISING
TEMPERATURES. THE PREVIOUS FORECAST CAPTURED THE ANTICIPATED
SCENARIO WELL WITH ONLY MINOR ADJUSTMENTS PLANNED.

DAYS 4 THROUGH 7...A PROGRESSIVE ZONAL FLOW REGIME IS STILL PROGGED
ACROSS THE CENTRAL HIGH PLAINS BY THE MEDIUM RANGE MODELS. A LOW
AMPLITUDE RIDGE IS ANTICIPATED ACROSS MUCH OF THE SOUTHERN
PLAINS/SOUTHERN ROCKIES AND PORTIONS OF THE SOUTHWEST WHILE MODEST
MID/UPPER WEST/NORTHEAST FLOW PREVAILS ACROSS THE GREAT PLAINS. THIS
MAY LEAD TO A SERIES OF FROPAS ACROSS THE TRI-STATE AREA WITH LOW
PROBABILITIES FOR DEEP MOIST CONVECTION.
&&

.AVIATION...
520 PM MDT TUE JUN 1 2010

VFR CONDITIONS EXPECTED THROUGH ROUGHLY 07Z WITH MVFR/IFR CIGS/VIS
AT BOTH KGLD AND KMCK TIL 15Z OR SO AS POST FRONTAL AIRMASS MOVES
IN. MET GUIDANCE HAS BEEN DOING WELL THE PAST FEW DAYS SO TRENDED
IN ITS DIRECTION. FOR NOW KEPT CIGS SCT BETWEEN 100-700 FT AND
WILL AWAIT 00Z GUIDANCE BEFORE PUSHING THEM INTO MVFR/IFR
CATEGORY. AFTER 16Z OR SO SHOULD HAVE VFR CONDITIONS AT BOTH
SITES.

OUTFLOW BOUNDARY CURRENTLY TO THE NORTHEAST OF KMCK EXPECTED TO
ARRIVE AROUND OR SHORTLY AFTER 01Z PRODUCING A BRIEF PERIOD OF
GUSTY NORTHEAST WINDS TO 30KTS OR SO. OTHERWISE...AREAL COVERAGE
OF SHRA/TSRA TOO LOW TO PUT AS A PREVAILING GROUP FOR NOW...WILL
MAINTAIN CB FOR THE EVENING HOURS.

07

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jun 1, 10:01 AM MST, 10 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1101 AM MDT TUE JUN 1 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1101 AM MDT TUE JUN 1 2010 /1201 PM CDT TUE JUN 1 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...PRIMARILY ALONG AND NORTH OF INTERSTATE 70. LARGE HAIL
AND DAMAGING WINDS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL BE POSSIBLE BOTH WEDNESDAY AND THURSDAY
AFTERNOON. WHILE THE THREAT FOR WIDESPREAD SEVERE WEATHER IS
LOW...ISOLATED STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SUNDAY
THROUGH TUESDAY BUT THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER
APPEARS TO BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Jun 1, 6:47 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
747 PM MDT TUE JUN 1 2010

KSZ002-003-020200-
DECATUR-RAWLINS-
847 PM CDT TUE JUN 1 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS AND DECATUR
COUNTY IN NORTHWEST KANSAS...

AT 844 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF OBERLIN...AND MOVING EAST AT 20
MPH.

NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM
Special weather statement, Jun 1, 7:07 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
807 PM MDT TUE JUN 1 2010

KSZ003-020215-
DECATUR-
907 PM CDT TUE JUN 1 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DECATUR COUNTY IN NORTHWEST KANSAS...

AT 903 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OBERLIN...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM
Special weather statement, Jun 1, 7:20 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
820 PM MDT TUE JUN 1 2010

KSZ003-020245-
DECATUR-
920 PM CDT TUE JUN 1 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR DECATUR COUNTY IN NORTHWEST KANSAS...

AT 917 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR KANONA...AND MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM
Special weather statement, Jun 1, 7:40 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
840 PM MDT TUE JUN 1 2010

NEZ081-020300-
RED WILLOW-
940 PM CDT TUE JUN 1 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RED WILLOW COUNTY IN SOUTHWEST NEBRASKA...

AT 939 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF MCCOOK...AND MOVING NORTHEAST AT
30 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM
Special weather statement, Jun 1, 7:43 PM MST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
843 PM MDT TUE JUN 1 2010

NEZ080-020300-
HITCHCOCK-
943 PM CDT TUE JUN 1 2010

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 939 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF CULBERTSON...AND MOVING
NORTHEAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

JRM
Local storm report, Jun 1, 8:20 PM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
920 PM MDT TUE JUN 01 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     HAIL             OBERLIN                 39.82N 100.53W
06/01/2010  M1.00 INCH       DECATUR            KS   TRAINED SPOTTER

&&

DTHEDE

The radar

The Goodland radar (KGLD), 84 km away, was scanning. The volume nearest the first event began at 03:48 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Dundy

When
June 1, 8:50 PM MST
Where
Dundy County, 2.53 mi WSW of Max
Measured
1.75 in hail
Reported by
Public
Coordinates
40.100, -101.440

Public report of golf ball size hail relayed via McCook radio station.

Hail, Dundy

When
June 1, 9:00 PM MST
Where
Dundy County, 3.19 mi NNE of Max
Measured
1.75 in hail
Reported by
Public
Coordinates
40.160, -101.370

Mostly smaller hail but a few the size of golfballs. Relayed via NERAIN network.

Hail, Hitchcock

When
June 1, 10:15 PM CST
Where
Hitchcock County, Stratton
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.150, -101.230

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227156, 227158, 227159.